Institutional members access full text with Ovid®

Share this article on:

A Case of Methimazole-Induced Chronic Arthritis Masquerading as Seronegative Rheumatoid Arthritis

Gruber, Conor N.*; Finzel, Kathleen MD; Gruber, Barry L. MD

JCR: Journal of Clinical Rheumatology: June 2014 - Volume 20 - Issue 4 - p 229–232
doi: 10.1097/RHU.0000000000000104
Case Reports

We report a 40-year-old woman with onset of oligoarthritis shortly after initiating treatment with methimazole for Graves disease. Over the course of 7 years, her arthritis became progressively severe, leading to a diagnosis of seronegative rheumatoid arthritis. Treatment with disease-modifying antirheumatic agents and surgical intervention was contemplated. Ultrasound and magnetic resonance imaging revealed exuberant synovitis, involving right elbow and knees. Upon withdrawal of methimazole, prompt resolution of all signs and symptoms of arthritis was observed within several weeks. Following a MEDLINE search of available literature concerning antithyroid drug–induced arthritis, it is evident that this case represents the lengthiest duration of inflammatory arthropathy ever described in a patient that nonetheless was rapidly reversible with discontinuation of methimazole.

From the *Cornell University, Ithaca, †ProHealth Care Associates, Lake Success, and ‡Mt Sinai School of Medicine, New York, NY.

The authors declare no conflict of interest.

Correspondence: Barry Gruber, MD, Mt Sinai School of Medicine, New York, NY. E-mail: bgruber.libj@gmail.com.

© 2014 by Lippincott Williams & Wilkins, Inc.